Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Insufficiency of Torres' conditions for two-component classical links


Author: M. L. Platt
Journal: Trans. Amer. Math. Soc. 296 (1986), 125-136
MSC: Primary 57M25
DOI: https://doi.org/10.1090/S0002-9947-1986-0837802-0
MathSciNet review: 837802
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Torres has given necessary conditions for a polynomial to be the Alexander polynomial of a two component link. For certain links, additional conditions are necessary. Hillman gave one example for linking number $ 6$. Here we give examples for all other linking numbers except $ 0, \pm 1$, and $ \pm 2$.


References [Enhancements On Off] (What's this?)

  • [B] J. H. Bailey, Alexander invariants of links, Ph.D. thesis, Univ. of British Columbia, 1977.
  • [H] J. A. Hillman, The Torres conditions are insufficient, Math. Proc. Cambridge Philos. Soc. 89 (1981), 19-22. MR 591967 (82j:57003)
  • [J] N. Jacobson, Basic algebra. I, Freeman, San Francisco, Calif., 1974, p. 267. MR 0356989 (50:9457)
  • [La] S. Lang, Algebra, Addison-Wesley, Reading, Mass., 1965. MR 0197234 (33:5416)
  • [La-1] -, Algebraic numbers, Addison-Wesley, Reading, Mass., 1964. MR 0160763 (28:3974)
  • [L-l] J. P. Levine, A method for generating link polynomials, Amer. J. Math. 89 (1967), 69-84. MR 0224082 (36:7129)
  • [L-2] -, Structure of knot modules, Lecture Notes in Math., Vol. 772, Springer-Verlag, New York, 1980, pp. 90ff.
  • [M] D. A. Marcus, Number fields, Springer-Verlag, New York, 1977. MR 0457396 (56:15601)
  • [S] J. P. Serre, Local fields, Springer-Verlag, New York, 1979, p. 11. MR 554237 (82e:12016)
  • [Z] H. Zassenhaus, The theory of groups, Chelsea, New York, 1958, p. 90. MR 0091275 (19:939d)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M25

Retrieve articles in all journals with MSC: 57M25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1986-0837802-0
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society